Hail, Lexington (C)
- When
- May 30, 4:00 PM EST
- Where
- Lexington (C) County, Lexington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.780, -79.450
Severe thunderstorms produced large hail across portions of southwest Virginia during the late afternoon of May 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms produced large hail across portions of southwest Virginia during the late afternoon of May 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 30, 2:06 PM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT WED MAY 30 2007 .SYNOPSIS... A DIFFUSE FRONTAL BOUNDARY REMAINS IN EXTREME WESTERN VIRGINIA AND NORTH CAROLINA TODAY. DESPITE THIS...HIGH PRESSURE WILL REMAIN ANCHORED ALOFT OVER THE MID ATLANTIC FOR THE NEXT SEVERAL DAYS. && .NEAR TERM /THROUGH THURSDAY/... SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN OVER PATRICK AND CARROLL COUNTIES TODAY. WEAK TO NO FLOW...THUS THESE ARE SLOW MOVERS. IFLOWS GAUGE JUST NE OF REGION OF HEAVIEST RAINFALL PER RADAR...ONLY REPORTING 0.15...SO THERE MAY BE SOME OVERESTIMATION. BEST RAINFALL AMOUNT I COULD FIND WAS A MESONET STATION...MEADOWS OF DAN...WHICH WAS NEAR A HALF INCH SINCE MIDNIGHT. WOULD EXPECT MORE STORMS TO FILL IN NORTH AND NORTHEAST OF THIS LOCATION...AS THIS SEEMS TO BE FAVORED AXIS FOR TODAY. WILL NEED TO TO WATCH CARROLL/PATRICK COUNTY STORMS LATER TODAY FOR WATER PROBLEMS IF STORMS MAINTAIN. WOULD EXPECT THESE STORMS TO REMAIN BELOW SEVERE LIMITS WITH RATHER WARM PROFILE. GFS/NAM DO SHOW A SHORTWAVE APPROACHING ON THURSDAY...WITH THE GFS SUFFERING FROM CONVECTIVE FEEDBACK WITH THE STRENGTH OF ITS DISTURBANCE IN COMPARISON TO THE NAM. HOWEVER...IT WILL NOT TAKE MUCH FORCING TO GET CONVECTION GOING IN THIS ENVIRONMENT...SO WOULD EXPECT MORE DEVELOP IN COMPARISON TO TODAY. BECAUSE THE OPERATIONAL NAM AND SREF IS SHOWING MORE DEVELOP FURTHER EAST THURSDAY...DID EXTEND SLT CH POPS INTO THOSE PARTS AND BEEFED UP SKY A BIT BY LATE THURSDAY. SEEMS AS THOUGH GUIDANCE HAS BEEN TOO COLD LATELY...SO DID SHADE ON THE HIGHER SIDE OF GUIDANCE FOR LOWS TONIGHT AND MAX T GRID FOR THURSDAY. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... UPPER RIDGE OVER THE CENTRAL APPALACHIANS AND MID-ATLANTIC COAST WILL ONLY MAKE A MINOR MOVE EASTWARD FRIDAY. EXPECT MUCH OF THE SAME AS COMPARED TO PREVIOUS DAYS. DIURNAL AFTERNOON AND EARLY EVENING ISOLATED TO SCATTERED SHOWERS AND STORMS...WITH PERHAPS JUST A LITTLE BIT MORE COVERAGE IN THE MOUNTAINS GIVEN A SLIGHTLY WEAKER CAP OVER THE AREA. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... SATURDAY THROUGH MONDAY. FOR SEVERAL DAYS NOW...THE TRENDS IN THE MODEL GUIDANCE HAVE SUGGESTED A SLOWER...MORE NORTHERN TRACK OF AN ADVERTISED SHORTWAVE TROUGH MOVING OUT OF THE NORTH CENTRAL PORTIONS OF CONUS. THIS TREND HAS RESULTED IN FORECAST TEMPERATURES NOT COOLING DOWN AS QUICKLY AS PRIOR FORECASTS SUGGESTED DUE TO SLOWER PROGRESSION OF THE SYSTEMS COLD FRONT INTO THE AREA...AND A DELAY IN THE BETTER CHANCES OF PRECIPITATION FOR THE SAME REASON. THIS TREND CONTINUES TODAY...AND THE FORECAST WILL BE REFLECTED AS SUCH. ALSO...BEING BETTER REFLECTED NOW WILL BE FOR A PROLONGED PERIOD OF TIME INTO EARLY NEXT WEEK WHERE PRECIPITATION CHANCES WILL LINGER THANKS TO REINFORCING SHOTS OF ENERGY WRAPPING AROUND WHAT WILL BE THE DEPARTING SHORTWAVE THROUGH. THIS LATEST FORECAST SUGGEST THE BEST CHANCES OF SHOWERS AND STORMS OVER THE AREA ON SUNDAY. ONE POTENTIAL FLY IN THE OINTMENT WILL BE AN AREA OF LOW PRESSURE PROGGED TO MOVE OUT OF THE GULF OF MEXICO ON SATURDAY...CROSS SOUTHERN FLORIDA...AND BE OFF THE COAST OF THE CAROLINAS BY MONDAY MORNING. IF THIS SYSTEM BEGINS TO TAKE ON TROPICAL CYCLONE CHARACTERISTICS...STRONG SUBSIDENCE ON THE NORTHWEST SIDE OF THE SYSTEM MAY LESSEN THE AMOUNT OF PRECIPITATION CURRENTLY BEING FORECAST FOR THE AREA. TUESDAY AND WEDNESDAY. GUIDANCE POINTS TOWARD THE REBUILDING OF ANOTHER RIDGE OVER THE AREA RESULTING A WARMING TREND IN TEMPERATURES...AND A DECREASING TREND IN PRECIPITATION CHANCES. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... THE PATTERN CONTINUES...WITH THE UPPER RIDGE IN CONTROL. SOME STRIKES ARE NOW SHOWING UP...AND A FEW MORE THUNDERSTORMS WILL DEVELOP THROUGH THE REST OF THE DAYLIGHT HOURS. MOST LIKELY TERMINALS FOR THIS WILL BE BLF/LWB/ROA. IF ANY OF THESE STORMS DO DEVELOP OVER THESE TERMINALS...THEY WILL LIKELY EXPERIENCE LOWER VIS INTO 12Z THURSDAY THAN INDICATED IN TAFS WITH FOG DEVELOPING. TRIED TO FOLLOW WHAT HAPPENED LAST NIGHT WITH TIMING FOG AT LWB. GFS IS MORE AGGRESSIVE THAN NAM WITH A FEW WEAK SHRTWVS APPROACHING FROM THE SW ON THURSDAY. THE GFS LOOKS TO BE SUFFERING FROM CONVECTIVE FEEDBACK CONSIDERING ITS STRENGTH RELATIVE TO THE NAM. NONETHELESS...IT DOESNT TAKE MUCH FORCING IN AN ENVIRONMENT LIKE THIS...SUCH THAT VCTS WAS INSERTED AT THE END OF THE TAF PERIOD AT BLF AND LWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...KM SHORT TERM...DS LONG TERM...DS AVIATION...KM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 351 AM EDT WED MAY 30 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-310800- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 351 AM EDT WED MAY 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EDT WED MAY 30 2007 VAZ018-022-301930- CRAIG VA-ROANOKE VA- 256 PM EDT WED MAY 30 2007 AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF NEW CASTLE TO 4 MILES WEST OF CATAWBA TO 6 MILES SOUTHWEST OF CATAWBA. THE STORMS WERE NEARLY STATIONARY. LOCATIONS THAT MAY BE AFFECTED BY THE STORMS INCLUDE...CRAIG SPRINGS...SINKING CREEK...BRADSHAW... ROUTE 42 AND ROUTE 311. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 408 PM EDT WED MAY 30 2007 VAZ024-302045- ROCKBRIDGE VA- 408 PM EDT WED MAY 30 2007 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES SOUTH OF GOSHEN...EASTWARD TO NEAR ROCKBRIDGE BATHS. THESE STORMS WERE STATIONARY. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...BRIEF VERY HEAVY DOWNPOURS OF UP TO 1.5 INCHES ARE LIKELY FROM THESE STORMS. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT WED MAY 30 2007 VAZ017-022-302045- FLOYD VA-ROANOKE VA- 415 PM EDT WED MAY 30 2007 AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF BENT MOUNTAIN...NEARLY STATIONARY. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. IN ADDITION...BRIEF VERY HEAVY DOWNPOURS OF UP TO 1.5 INCHES ARE LIKELY FROM THESE STORMS. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
The Sterling radar (KLWX), 171 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34058, 34064, 34066.